Minnesota, 2024

Strong Wind in Minnesota, April 22, 2024

April 22, 2024 · NWS ARX · 1 event in 1 county or zone

Emergency management reported a four vehicle accident with blowing dust and reduced visibility on Interstate 90 near Austin (Mower County) during the afternoon of April 22nd. Nearby automated weather observation stations reported wind gusts as high as 45 miles per hour through the afternoon hours of April 22nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Emergency management reported a four vehicle accident with blowing dust and reduced visibility on Interstate 90 near Austin (Mower County) during the afternoon of April 22nd. Nearby automated weather observation stations reported wind gusts as high as 45 miles per hour through the afternoon hours of April 22nd. Three of the four drivers reported non-life threatening injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 22, 1:39 PM CST, 21 minutes earlier. Its key messages:

  • Periodic rain chances from this afternoon through Tuesday evening and from Thursday night into Monday. There may be some strong storms on Friday afternoon into Friday night.
Area forecast discussion, Apr 22, 1:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
239 PM CDT Mon Apr 22 2024

.KEY MESSAGES...

- Periodic rain chances from this afternoon through Tuesday
  evening and from Thursday night into Monday. There may be some
  strong storms on Friday afternoon into Friday night.

&&

.DISCUSSION...
Issued at 238 PM CDT Mon Apr 22 2024

Tonight - Scattered showers and slackening winds

The 22.12z deterministic models are in good agreement that a weak
northern stream shortwave will move east through the region. This
wave is ahead of a longwave moving southeast through the
Dakotas. There will be scattered light rain showers this
evening. Rainfall amounts will range from a trace to a couple of
hundredths of an inch.

Soundings continue to show a dry sub-cloud layer below 800 mb. As a
result, there will likely be some evaporation of the rain from these
showers. This may result in some wind gusts of 30 to 40 mph through
10 PM.

Tuesday and Tuesday Evening - Scattered showers and storms

A broad longwave trough will move east southeast through the Upper
Mississippi River Valley. This wave will produce more synoptic lift.
This will result another round of showers for the area. Rainfall
amounts will be up to a tenth of an inch. Surface-based CAPES will
climb up to 250 J/kg. In addition with cold air aloft, 950-700 mb
CAPES will exceed 8 C/km. This will result in some isolated to
scattered storms. A dry sub-cloud layer will help translate wind
gust of 25 to 35 mph downward to the surface. In addition with the
skinny CAPES aloft, there may be even some small hail with the
stronger storms. High temperatures will range from the upper 50s to
mid-60s.

Thursday Night into Saturday - More Showers and Storms - Some may be
strong

While the models are in good agreement that a southern stream
shortwave trough will eject out of the western broad longwave
trough and it will bring showers and storms into the Upper
Mississippi River Valley, there is plenty of uncertainty on the
track of the surface low. This will greatly impact on far north
the warm sector will get This in turn will impact our chances of
severe weather. The SPC Outlook for Friday and Friday night
(Day 5) has its 15% risk of severe weather just south of of our
area. The 22.13z NBM has a 30- 50% probability of rainfall
greater than 1 inch. Due to this heavy rain, WPC has a marginal
risk for heavy rain.

Saturday night into Monday - Another round of showers

Another shortwave will be ejecting out of the western longwave
trough. With the front being pushed further southeast, this will
keep the warm sector well to our southeast. As a result, not
expecting any severe weather from this system. In addition, the risk
for heavy rain is further southeast. The 22.13z NBM has a
probability of 1 inch up to 25% north of Interstate 90 and 25 to
50% for the remainder of the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1156 AM CDT Mon Apr 22 2024

VFR conditions will persist through this TAF cycle with a period
of mid-level ceilings later this afternoon into early and
scattered light showers (30-60% chance). Southerly winds
gusting 25 to 35 kts will diminish and become westerly overnight
behind a front. A brief period of low-level wind shear could
occur this evening if surface winds slacken before the low-level
jet moves east. Additional scattered showers/isolated storms
are possible Tuesday afternoon, with the higher chances across
parts of Wisconsin. Winds will become gusty from the west to
northwest behind a secondary front on Tuesday.

&&

.FIRE WEATHER...
Issued at 400 AM CDT Mon Apr 22 2024

Ahead of a cold front today, a dry airmass is in place with
strengthening southwest winds and warming temperatures into the
60s. Lowest relative humidity values drop to 20 to 30 percent
through mid afternoon, then improve with increasing rain
chances. Fuels have increased with some drying over the last
couple of days and the warmer temperatures today. Due to the
strong winds developing from the southwest with gusts 30 to 40
mph, burning should be avoided due to the elevated fire weather
conditions.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Advisory until 5 PM CDT this afternoon for MNZ086-087-094-
     095.
IA...Wind Advisory until 5 PM CDT this afternoon for IAZ008>010-018-
     019-029.

&&

DISCUSSION...Boyne
AVIATION...JM
FIRE WEATHER...Zapotocny
Hazardous weather outlook, Apr 22, 3:31 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
431 AM CDT Mon Apr 22 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231345-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
431 AM CDT Mon Apr 22 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected today as southwest
winds increase with gusts 30 to 40 mph,especially across parts of
Wisconsin. Burning should be avoided until conditions improve.

Use caution due to the winds in open areas across parts of
southeast Minnesota and northeast Iowa along east to west roads.

Conditions will improve as rain chances move in from the west
later today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near freezing or freezing temperatures are expected Wednesday
morning. Precautions should be taken to protect cold sensitive
plants.

Thunderstorms could be embedded with the showers Tuesday. Small
hail could accompany any storms.

More thunderstorms are forecast Thursday night into Friday and
for the weekend and into next week. It is too early to determine
the severe weather potential for these storms.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Mower

When
April 22, 2:00 PM CST to 3:00 PM CST
Where
Mower forecast zone
Measured
39 kt (45 mph) measured gust
Injuries
0 direct, 3 indirect
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

A four vehicle accident resulted in three injuries and closure of Interstate 90 at mile marker 183 near Austin. Emergency management reported poor visibility from gusty winds and blowing dust played a role in the accident. Nearby automated weather observation stations reported sustained south-southwest winds as high as 33 miles per hour with gusts up to 45 miles per hour.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177873.